New Mexico, 2021Damaging Wind in New Mexico, May 15, 2021
May 15, 2021 · NWS EPZ · 1 event in 1 county or zone
Westerly upper level flow, ahead of an upper low over the Northern Sierra Nevada Mountains, combined with east to southeast surface flow provided just enough shear and instability for isolated thunderstorms to develop with gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly upper level flow, ahead of an upper low over the Northern Sierra Nevada Mountains, combined with east to southeast surface flow provided just enough shear and instability for isolated thunderstorms to develop with gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:29 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, May 15, 1:29 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
229 PM MDT Sat May 15 2021
.SYNOPSIS...
Drier air will push in from the west and reduce the chances for
showers and thunderstorms, with sunny skies prevailing Sunday. The
next low pressure system will slowly progress across Arizona and
New Mexico into midweek, with a few thunderstorms possible over
the Gila Region and Sacramento Mountains Tuesday and possibly
Wednesday. It will be dry elsewhere, and dry all areas late week
into the weekend. Afternoon temperatures will lower into the mid
80s in the lowlands Monday and Tuesday, but otherwise near 90 to
lower 90s the rest of the period. Expect westerly breezes every
afternoon and early evening.
&&
01
.DISCUSSION...
.SHORT TERM...Tonight and Sunday.
West to southwest winds have moved to about the Rio Grande so far
this afternoon and will continue to push east of the area by early
evening. Drier, more stable air is moving in with this southwest
flow. May see a few storms linger over the far east before 8PM, but
generally think most of the activity will be out of the CWA. An
upper low moving SSE through CA toward the KLAS area by late Sunday
is responsible for this increasing southwest flow. It will help to
keep a surface low centered over NM and a decent gradient over the
area. Even overnight most areas will likely keep winds going in the
5-15mph range, but it could get gusty for several hours centered
around 06Z on the east slopes of area mountains including El Paso.
Expect overnight lows to be similar to last night, maybe a little
cooler due to drier air in place and clear skies.
For Sunday, winds will pick back up to around 15-25 mph and
temperatures will warm up into the mid 80s to lower 90s for the
lowlands. The upper low over CA will not be tapping any kind of
moisture from the south, so expect sunny skies.
&&
26
.LONG TERM...
An upper low will take its time traveling across mainly northern
AZ and northern NM the next few days. This will result in a
surface low developing in northeastern NM and thus drier westerly
surface winds. Some cooling will also take place as the upper low
passes by Monday and Tuesday, but temps will still be warm.
Meanwhile, as the upper low moves into northern NM it will be
present long enough to wrap around some mid level moisture into
our area from the north. Thus a few thunderstorms are in the
forecast for the Gila Region and Sacs Tuesday and Wednesday.
We will be affected by the bottom of the westerlies, with short
waves passing to our north late week into the weekend. Dry weather
with breezy west winds should prevail during that time, keeping
an active dryline along and east of our eastern CWA border. That
will have to be watched, though. After Tuesday, lowland max temps
will be near or slightly above normal.
&&
01
.AVIATION...18Z TAF CYCLE
P6SM FEW-SCT100-120 SCT-BKN200-250 to start period with drier and
moving in from the west through the afternoon. Isolated to widely
scattered 3-5SM VRB25G40KT -TSRA BKN060-080 mainly along and east
of the Rio Grande through 00Z. After 00Z, skies becoming SKC.
Winds generally west to southwest at 10-15G25KTS then decreasing
to AOB 12KTS after 04Z, except on east slopes of area mountains
including KELP where after an evening lull, winds are expected to
increase to around 15-25G35KTS from about 04Z-10Z.
&&
26
.FIRE WEATHER...
Dry southwest flow will prevail over the area for the next couple of
days. West to southwest winds will approach critical speeds, but
looks like they will generally remain a little below. Minimum
relative humidities will be falling into the single digits though
through Monday with just a slight increase into the lower to mid
teens for Tuesday along with temperatures about 5 degrees cooler and
isolated thunderstorms. Temperatures rebound back toward 90 by
Wednesday with continued dry conditions. Vent rates will generally
be very good to excellent.
&&
26
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 91 63 87 / 0 0 0 0
Sierra Blanca 62 85 56 83 / 10 0 0 0
Las Cruces 57 87 56 86 / 0 0 0 0
Alamogordo 58 86 55 84 / 0 0 0 0
Cloudcroft 45 66 43 60 / 10 0 0 0
Truth or Consequences 57 87 54 83 / 0 0 0 0
Silver City 53 79 49 73 / 0 0 0 0
Deming 53 87 49 84 / 0 0 0 0
Lordsburg 52 86 49 81 / 0 0 0 0
West El Paso Metro 65 90 62 86 / 0 0 0 0
Dell City 57 90 55 86 / 10 0 0 0
Fort Hancock 63 92 57 90 / 0 0 0 0
Loma Linda 60 85 57 79 / 0 0 0 0
Fabens 64 92 60 89 / 0 0 0 0
Santa Teresa 60 88 56 84 / 0 0 0 0
White Sands HQ 66 88 61 83 / 0 0 0 0
Jornada Range 55 87 56 82 / 0 0 0 0
Hatch 59 89 55 83 / 0 0 0 0
Columbus 59 89 55 84 / 0 0 0 0
Orogrande 60 88 57 83 / 0 0 0 0
Mayhill 51 77 47 73 / 10 0 0 0
Mescalero 45 76 47 72 / 10 0 0 0
Timberon 44 74 43 70 / 10 0 0 0
Winston 42 81 39 76 / 0 0 0 0
Hillsboro 54 85 49 81 / 0 0 0 0
Spaceport 52 86 52 81 / 0 0 0 0
Lake Roberts 43 77 42 75 / 0 0 0 0
Hurley 48 81 44 77 / 0 0 0 0
Cliff 47 83 40 82 / 0 0 0 0
Mule Creek 42 81 47 76 / 0 0 0 0
Faywood 51 82 49 77 / 0 0 0 0
Animas 51 85 47 83 / 0 0 0 0
Hachita 52 86 49 82 / 0 0 0 0
Antelope Wells 52 85 49 82 / 0 0 0 0
Cloverdale 51 81 48 77 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
26-Grzywacz/01-Fausett
Hazardous weather outlook, May 15, 4:00 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
500 AM MDT Sat May 15 2021
NMZ401>417-TXZ418>424-161100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
500 AM MDT Sat May 15 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Southwesterly flow will return to the Borderland today gradually
ushering drier air back into the area. Most of the moisture will
be pushed off to the east through the day, but there could be
enough lingering by mid-day into the early afternoon hours to
spark off isolated to scattered thunderstorms over the higher
terrain of the Gila region and Sacramento Mountains. Some activity
could propogate into the lowlands of Sierra, Otero, and Hudspeth
Counties during the afternoon. Small hail and gusty winds will be
possible in the stronger cells. Outflows could create areas of
blowing dust and reduced visibilities. Activity is expected to
dissipate after sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
West to southwesterly winds will become breezy each afternoon
Sunday through Tuesday. With drier air returning, the combination
with gusty winds could create periods of isolated elevated fire
weather conditions. High temperatures will remain in the upper 80s
to lower 90s. Otherwise, no hazardous weather is expected at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though any reports of hail
or significant precipitation are appreciated.
Pegram
Thunderstorm Wind, Dona Ana
- When
- May 15, 3:50 PM MST
- Where
- Dona Ana County, 28.04 mi NNE of Organ Waids Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.873, -106.492
Pony mesonet station on White Sands Missile Range reported a peak gust of 63 mph. Likely produced from a dry microburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 15 to 16, 20212 deaths · 2 events
- Hail and Damaging Winds in Nevada, May 15, 2021$500,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in New Mexico, May 15, 2021$260,000 · 1.75 in hail · 7 events
- Flood and Hail in Nebraska, May 15, 2021$20,000 · 1.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 15, 2021$900 · 2 in hail · 10 events
- Tornado and Hail in Iowa, May 15, 2021$13,000 · EF0 · 2 events
- Hail in Wisconsin, May 15, 20211.25 in hail · 5 events
- Hail and Damaging Wind in Kansas, May 15, 20211.75 in hail · 3 events
- High Wind and Heavy Rain in California, May 15 to 17, 202163 kt wind · 2 events
- Tornado and Hail in Iowa, May 15, 20210.88 in hail · 2 events
- Flash Flooding in Texas, May 15, 20212 events
- Flood and Hail in Texas, May 15, 20211.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959817.